Hail, Cherry
- When
- August 12, 7:15 PM CST
- Where
- Cherry County, 29.71 mi S of Merriman
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.490, -101.700
A nearly stationary front over western Nebraska provided a focus for isolated thunderstorm development during the evening hours. The thunderstorms produced large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A nearly stationary front over western Nebraska provided a focus for isolated thunderstorm development during the evening hours. The thunderstorms produced large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 12, 1:58 PM CST, 5 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 258 PM CDT TUE AUG 12 2008 .DISCUSSION... THE BIG BOWLING BALL OF 2008 IS ABOUT TO CLOBBER THE CENTRAL PLAINS. A LARGE...VERY ANOMALOUS CUTOFF LOW WILL DROP VERY SLOWLY SOUTH THROUGH THE CENTRAL PLAINS AND EAST SLOPES OF THE ROCKIES. ALL MODELS...THE ECMWF...GFS...UKMET AND NAM12 ARE IN REASONABLY GOOD AGREEMENT THROUGH FRIDAY AND THE GFS AND ECMWF ARE CLOSE THROUGH MONDAY. A VERY WET...COOL PATTERN WILL DEVELOP FRIDAY AND CONTINUE THROUGH MONDAY WITH PERIODS OF RAIN...SCATTERED SHOWERS... CONSIDERABLE CLOUDINESS AND TEMPERATURES IN THE 50S...60S AND 70S. THE NAM12 AND GFS ARE ALSO SUGGESTING ROUNDS OF ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THE SYSTEM TONIGHT...WEDNESDAY NIGHT AND THURSDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY VERY HEAVY RAINFALL AT TIMES...HAIL AND HIGH WINDS. THIS HEAVY RAIN WILL GIVE WAY TO SPIRAL BANDS OF RAIN...SHOWERS AND ISOLATED THUNDERSTORMS FRIDAY AS THE UPPER LEVEL LOW SPINS NEARLY STATIONARY FRIDAY THROUGH MONDAY. A MODEL BLEND OF THE GFS AND NAM12 WAS USED FOR POPS AND QPF TONIGHT THROUGH FRIDAY WITH ONLY MINOR ADJUSTMENTS FOR AREAL UNCERTAINTY. TOTAL QPF TONIGHT THROUGH MONDAY APPEARS TO BE 1 TO 3 INCHES. HPC SUGGESTED 1/2 TO 1 INCHES TONIGHT THROUGH SUNDAY MORNING. THE NAM12 HAS BULLS EYES OF 3 TO 5 INCHES ACROSS PARTS OF WRN AND NCNTL NEB CONSISTENT WITH THE DEVELOPMENT OF LARGE SLOW MOVING THUNDERSTORMS... LIKE MONDAY NIGHTS MEASURED 5 INCH CENTER OVER BUTTE. TEMPERATURES THROUGH FRIDAY ARE BLENDED NAM12 2M AND GUIDANCE WHILE THE HPC GRIDS LOOKED REASONABLE FOR THE EXTENDED. && .AVIATION... VISUAL FLIGHT RULES WILL CONTINUE OVER THE NEXT 24 HOURS AT TERMINALS KLBF AND KVTN. MID AND HIGH CLOUDINESS IS EXPECTED TO INCREASE AS HIGH BASED THUNDERSTORMS DEVELOP ON THE HIGH PLAINS AND MOVE SOUTHEAST WITH MEAN WIND FLOW TO SPREAD CLOUD DEBRIS INTO THE WEST. SHORT TERM MODEL SOLUTIONS FOCUS THE POTENTIAL FOR ISOLATED CONVECTION THROUGH 12/06Z WEST OF HIGHWAY 83 FROM VALENTINE TO NORTH PLATTE...HOWEVER MINIMAL IMPACTS ARE LIKELY UNTIL AFTER 12Z WEDNESDAY AS CONVECTION THAT DOES DEVELOP MOVES SOUTHEAST AND ENCOUNTERS INCREASING MOISTURE RETURN ACROSS WESTERN NEBRASKA FOR SCATTERED CLOUDS BELOW 5KFT. HIGH BASED THUNDERSTORMS MAY DEVELOP INTO THE VICINITY OF KLBF TERMINAL AND INCLUDED IN CURRENT AVIATION FORECAST THIS EVENING. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && CDC/TLK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 321 PM CDT TUE AUG 12 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-132030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 321 PM CDT TUE AUG 12 2008 /221 PM MDT TUE AUG 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE FOR ISOLATED SEVERE THUNDERSTORM DEVELOPMENT TONIGHT. THE GREATEST RISK WILL BE ACROSS THE PANHANDLE AND EAST TO HIGHWAY 61 FROM MERRIMAN TO IMPERIAL. THUNDERSTORMS THAT DO DEVELOP WILL BE HIGH BASED CREATING A HIGHER POTENTIAL FOR STRONG DAMAGING WINDS AS STORMS MOVE OFF THE HIGH PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND AS A LARGE UPPER LEVEL LOW MOVES SOUTH...STALLING ACROSS THE CENTRAL PLAINS THIS WEEKEND. THUNDERSTORMS WILL BE POSSIBLE EACH DAY DURING THE PERIOD...WITH THE CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY. AT THIS TIME...THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS WEST OF A LINE FROM BASSETT TO ANSLEY. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE FAR WEST TONIGHT...GENERALLY WEST OF HIGHWAY 61. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KECK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL 2 E MOOREFIELD 40.69N 100.36W
08/11/2008 E1.00 INCH FRONTIER NE PUBLIC
PENNY TO QUARTER SIZE HAIL AND STRONG WINDS CAUSED SOME
CROP DAMAGE.
&&
CARMELThe North Platte radar (KLNX), 110 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter to half dollar size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125696, 125701, 125697, 125698, 125700, 125734.